What Causes Skin Rash After Surgery?
An allergy to the anesthesia the patient receives sometimes causes a skin rash after surgery, according to the World Allergy Organization. The skin can also swell and redden in patches due to the irritation of the blood vessels there.
Often, if there are no other allergic reactions, the rash fades on its own, says the World Allergy Organization. This is a Grade 1 reaction. The patient may also receive fluids and epinephrine to deal with her post-surgery rash.
Rarely, rashes develop in response to local anesthesia, such as the amide type anesthetics dental surgery employs, according to RDH. Patients have bad reactions to surgery because they have received an overdose of the drug. Patients can also break out in rashes due to their own anxiety, preservatives present in the anesthesia, and latex, says About.com.
The people who are most at risk for bad reactions after surgery are patients under 6 and patients over 65, says RDH. This is because the body's metabolism and functions of absorption and excretion are not fully developed or have diminished with age. Pregnant women and patients who are underweight, have disorders of their liver and kidneys, or have genetic problems are also more prone to react badly after surgery.